Flash Flood, Madison
- When
- December 25, 12:30 PM CST to 1:30 PM CST
- Where
- Madison County, 0.58 mi E of Flora to 0.92 mi E of Flora
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.550, -90.310
Street flooding was reported in Flora.
A regional severe weather outbreak unfolded during Christmas Day 2012 as a result of an anomalously strong and southward positioned trough axis over the southern plains and lower Mississippi River valley. Very strong cyclonically curved winds in the mid-levels of the atmosphere near 115 mph and a rapidly deepening surface low over Louisiana and Mississippi aided in strong low-level wind shear…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A regional severe weather outbreak unfolded during Christmas Day 2012 as a result of an anomalously strong and southward positioned trough axis over the southern plains and lower Mississippi River valley. Very strong cyclonically curved winds in the mid-levels of the atmosphere near 115 mph and a rapidly deepening surface low over Louisiana and Mississippi aided in strong low-level wind shear and destabilization for severe thunderstorm development. Early Christmas morning, a large elevated rain and thunderstorm shield overspread the entire ArkLaMiss region. A warm front pushed north through southern Louisiana and Mississippi through late morning and through the afternoon while a quickly advancing cold front and developing squall line were occurring across portions of Texas and Louisiana. A Particularly Dangerous Situation (PDS) Tornado Watch was issued for all of southern Louisiana and Mississippi late Christmas morning for the expected potency of the rotating thunderstorms. Supercells began to develop ahead of the squall line across southern Louisiana, Mississippi, and Alabama south of the warm front during the afternoon. With such ample wind and speed shear, strong tornadoes developed that afternoon. The most notable tornadoes in NWS Jackson's area were two EF2 tornadoes in Lawrence and southern Forrest counties that destroyed several mobile homes and campers, snapped power poles, and uprooted or snapped hundreds of trees. Luckily, no fatalities occurred in association with the tornadoes. The tornado damage in Forrest County was part of a 61 mile long tornado that began in Pearl River County Mississippi, where EF-3 damage occurred, and ended in western Greene County. Numerous trees were reported down across much of central Mississippi from the advancing squall line and its damaging straight-line winds. Flash flooding also occurred across many areas leading to road closures. The severe weather and cold front finally cleared Mississippi by early Christmas evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 25, 10:22 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CST TUE DEC 25 2012
...DANGEROUS SEVERE WEATHER AND HEAVY RAIN EVENT EXPECTED FOR THE
REGION THIS AFTERNOON AND THIS EVENING...
.SHORT TERM...
COMPLEX SCENARIO ONGOING THIS MORNING AS ONE OF THE MORE DYNAMIC
SYSTEMS I HAVE SEEN AT THIS LATITUDE IMPACTING THE AREA. THE HIGHLY
UNUSUAL NATURE OF THIS SYSTEM IS QUANTIFIED BY PSU ANOMALY CHARTS
WHICH SHOW 500 MB AND MSLP WILL BE 4-5 SIGMA BELOW NORMAL BY THIS
AFTERNOON...AND SLU CIPS WHICH HAS NO MATCHING ANALOGS WITH A SCORE
ABOVE 9.5 INDICATING LIMITED ABILITY TO MATCH WITH ANY HISTORICAL
PATTERN. SHORT RANGE MODELS ARE NOW IN EXCELLENT AGREEMENT WITH
SHOWING A HIGHLY VOLATILE SEVERE WEATHER SETUP FOR SOUTHERN AND
EASTERN SECTIONS OF THE CWA LATER TODAY AND TONIGHT. SURFACE ANALYSIS
SHOWS WARM FRONT CURRENTLY LIES ALONG THE SOUTHERN BORDER OF OUR
CWA...WITH SATELLITE SHOWING LOTS OF SUN DEVELOPING IN THE WARM
SECTOR WITH TEMPS RISING INTO THE 70S AND DEWPOINTS INTO THE
MID/UPPER 60S. AS INTENSE CYCLOGENESIS OCCURS IN LA THIS
AFTERNOON...EXPECT WARM FRONT TO CONTINUE TO LIFT N AND AS 90-100 KT
MID LEVEL JET SWINGS OUT INTO THE WARM SECTOR...STAGE WILL BE SET FOR
SIGNIFICANT SEVERE WEATHER EPISODE. HIGH RESOLUTION AND CONVECTION
ALLOWING MODELS AGREE ON NUMEROUS SUPERCELLS WITH HIGH UPDRAFT
HELICITY VALUES MOVING THROUGH THE SOUTH 1/2 OF AREA THIS AFTERNOON
AND EVENING AND HAVE WORDED HWO AND SPS VERY STRONGLY. MAIN QUESTION
AS FAR AS SEVERE WEATHER IS HOW FAR NORTH THE WARM FRONT AND
ASSOCIATED MAJOR THREAT GETS. HIGH RES WRF RUNS IMPLY WARM FRONT
MAKING IT UP TO ABOUT I-20 IN MS AND CURLING BACK SW FROM THERE AS
DEEPENING LOW GRADUALLY FORMS AN OCCLUSION AND MOVES THROUGH THE
DELTA. TEND TO LEAN TOWARD THIS TYPE OF EVOLUTION WITH GREATEST
TORNADO POTENTIAL ALONG AND S OF A WINNSBORO...TO CANTON...TO MACON
LINE...BUT 12Z NAM IN PARTICULAR IMPLIES THIS COULD GET A BIT FARTHER
N AND HAVE WORDED HWO/SPS TO ACCOUNT FOR UNCERTAINTY. IT SHOULD BE
STRESSED THAT AREAS RIGHT ALONG THE WARM FRONT COULD HAVE A
PARTICULARLY ENHANCED TORNADIC RISK SHOULD A SUPERCELL TRACK ALONG
THE FRONTAL BOUNDARY. EVENTUAL EVOLUTION INTO A QLCS COULD ENHANCE
WIND DAMAGE POTENTIAL EVEN FARTHER N INTO NC/NE MS...BUT THINK COLD
AIR WILL REMAIN DEEP ENOUGH OVER MOST OF THE UPPER DELTA TO RESULT IN
ANY SEVERE WEATHER RISK BEING PRIMARILY IN THE FORM OF HAIL
OTHER BIG THREAT IS HEAVY RAIN POTENTIAL. MANY AREAS HAVE ALREADY
SEEN 1-2 INCHES OF RAIN THIS MORNING WITH INITIAL WAVE OF
CONVECTION...AND PONDING OF WATER ALREADY AN ISSUE. 1.81" HAS FALLEN
AT KJAN. WITH INCREASED ASCENT AND LARGE AREA OF CONVECTION OVER THE
ARKLATEX ASSOCIATED WITH MAIN SYSTEM STILL TO COME THROUGH...HAVE
HOISTED AN FFA FOR THE ENTIRE AREA. EXPECT WIDESPREAD STORM TOTALS
OF 2-4" WITH LOCALLY HEAVIER AMOUNTS...WHICH IN DECEMBER ALMOST
ALWAYS CAUSES AT LEAST LOCALIZED FLOODING ISSUES.
FINALLY...CONTINUED TREND TOWARD A SLIGHLY MORE SE TRACK OF SURFACE
LOW BRING THE POTENTIAL FOR A QUICKER CHANGEOVER TO SNOW INTO PLAY
IN THE DELTA TONIGHT...PARTICULARLY GIVEN THE INCREDIBLE
BAROCLINICITY ACROSS THE AREA WITH COLD AIR NOT FAR AWAY (25F IN NW
AR AND 72 AT KBTR). HAVE UPDATED THE GRIDS TO SPEED UP THE MIXING IN
WITH SNOW A BIT IN THE DELTA THIS EVENING...AND MAY HAVE TO CONSIDER
POSSIBILITY OF SOME MINOR ACCUMULATIONS ESPECIALLY FOR BOLIVAR
COUNTY FOR TONIGHT. WILL LOOK AT THIS MORE CLOSELY THIS AFTERNOON.
&&
.AVIATION...TREACHEROUS FLYING CONDITIONS ONGOING AND XPCTD TO
CONTINUE THROUGH THE DAY AS IFR/MVFR CIGS ALONG WITH PERIODIC
+TSRA/HEAVY DOWNPOURS WILL IMPACT ALL TAF SITES. STRONG AND SEVERE
+TSRA COULD OCCUR THIS AFTN WITH 65-75 KT GUSTS AND HALF-DOLLAR
SIZED HAIL ALONG WITH TORNADOES FOR CNTRL/SRN SITES AND POSSIBLY
KGTR. STORM TOPS TO FL450-500 AND SEVERE TURBULENCE CAN BE XPCTD
INVOF STORMS. SEVERE RISKS WILL END WEST TO EAST THROUGH THE EVENING
AS A COLD FRONT SWEEPS THROUGH THE REGION. WINDS WILL INITIALLY BE E
THIS MORNING AND VEER SOUTH THROUGH THE AFTN WHILE PICKING UP TO 15
KT WITH HIGHER GUSTS THEN VEER TO W/NW WITH GUSTS TO 20-25 KT BEHIND
THE FRONT.
FOR KGLH/KGWO...A BRIEF CHANGE OVER FROM RAIN TO A RAIN/SNOW MIX AND
THEN TO ALL SNOW IS POSSIBLE 26/02-08Z BEHIND THE COLD FRONT. LIGHT
DUSTING ACCUMULATIONS ON ELEVATED AND GRASSY SURFACES WILL BE
POSSIBLE.
VFR CONDS SHOULD RETURN BY EARLY WEDNESDAY MORNING ACROSS SOUTHERN
AND CENTRAL SITES WITH NRN SITES BRING LAST TO
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 65 35 44 27 / 100 73 3 0
MERIDIAN 65 37 46 25 / 100 95 5 0
VICKSBURG 62 34 43 25 / 100 51 2 0
HATTIESBURG 71 39 51 27 / 100 90 4 0
NATCHEZ 68 35 44 26 / 100 33 2 0
GREENVILLE 52 33 40 26 / 100 95 10 0
GREENWOOD 56 36 41 25 / 100 95 10 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>066-
072>074.
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
MSZ018-019-025>027-034>036-040>042-047-053-059-060.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
023>026.
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
ARZ074-075.
&&
AEG/JA/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 910 AM CST TUE DEC 25 2012 LAZ015-016-023>026-MSZ038-039-043>066-072>074-261200- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA- WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS- RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH- JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 910 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR STRONG... LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS IN EXCESS OF 70 MPH...AND HALF DOLLAR SIZED HAIL ARE POSSIBLE TODAY INTO THIS EVENING. THE GREATEST RISK OF SEVERE STORMS IS EXPECTED TO BE ALONG AND SOUTHEAST OF A LINE FROM WINNSBORO LOUISIANA...CANTON...TO MACON MISSISSIPPI. THESE STORMS WILL DEVELOP AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE ARKLAMISS DELTA REGION THIS AFTERNOON AND EVENING. THE MOST INTENSE STORMS COULD PRODUCE STRONG TORNADOES... AND IF THE STORMS DEVELOP INTO AN INTENSE SQUALL LINE...WIDESPREAD DAMAGING WINDS WILL BECOME POSSIBLE. THIS IS EXPECTED TO BE A SIGNIFICANT SEVERE WEATHER EPISODE. PEOPLE SHOULD ENSURE THEY HAVE A WAY TO GET WEATHER WARNINGS WHILE PARTICIPATING IN CHRISTMAS ACTIVITIES. IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL IS ALSO EXPECTED ACROSS THE AREA. WIDESPREAD RAINFALL OF 2 TO 3 INCHES...WITH LOCALIZED HEAVIER AMOUNTS...IS ANTICIPATED. WITH INTENSE DOWNPOURS OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR. A WIND ADVISORY IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP GENERALLY ALONG THE MISSISSIPPI RIVER AND WEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED TODAY. LAZ007>009-MSZ019-025>033-035>037-040>042-261200- MOREHOUSE-WEST CARROLL-EAST CARROLL-SUNFLOWER-LEFLORE-GRENADA- CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO- 910 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND PARTS OF NORTH CENTRAL AND NORTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 70 MPH...HAIL TO THE SIZE OF QUARTERS...AND A FEW TORNADOES...WILL BE POSSIBLE TODAY AND THIS EVENING. THESE STORMS WILL DEVELOP AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE ARKLAMISS DELTA REGION DURING THE AFTERNOON AND EVENING HOURS. THE MAGNITUDE AND AREAL EXTENT OF THE SEVERE WEATHER THREAT WILL GREATLY DEPEND ON HOW FAR NORTH A WARM FRONT ASSOCIATED WITH THE LOW PRESSURE CAN MAKE IT INTO THE REGION. IF THE WARM FRONT PUSHES NORTH OF THE AREA...A SIGNIFICANT SEVERE WEATHER EVENT WOULD BECOME MORE LIKELY...WHILE IF THE FRONT STAYS SOUTH OF THE AREA THE THREAT FOR SEVERE WEATHER WILL BE REDUCED. IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL IS ALSO EXPECTED ACROSS THE AREA. WIDESPREAD RAINFALL OF 2 TO 3 INCHES...WITH LOCALIZED HEAVIER AMOUNTS...IS ANTICIPATED. WITH INTENSE DOWNPOURS OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR. A WIND ADVISORY IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP GENERALLY ALONG THE MISSISSIPPI RIVER AND WEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED TODAY. ARZ074-075-MSZ018-034-261200- ASHLEY-CHICOT-BOLIVAR-WASHINGTON- 910 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MISSISSIPPI AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO ISOLATED SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...HAIL UP TO QUARTER SIZED...AND GUSTY WINDS...WILL BE POSSIBLE TODAY AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE AREA. WHILE THE GREATEST RISK OF SEVERE WEATHER IS EXPECTED TO BE FARTHER SOUTHEAST...WIDESPREAD HEAVY RAINFALL OF 2 TO 4 INCHES...WITH LOCALIZED HEAVIER AMOUNTS...IS EXPECTED. WITH INTENSE DOWNPOURS OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR. A WIND ADVISORY IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP OVER THE REGION. AS COLDER AIR MOVES INTO THE REGION BEHIND THE LOW PRESSURE AREA TONIGHT INTO EARLY WEDNESDAY...RAIN MAY CHANGE OVER TO SNOW FOR A TIME. WHILE WIDESPREAD TRAVEL ISSUES ARE NOT CURRENTLY EXPECTED...A DUSTING OF SNOW COULD OCCUR...ESPECIALLY NORTH OF US HIGHWAY 82. THIS FORECAST IS STILL SUBJECT TO CHANGE...AND PEOPLE PLANNING TRAVEL ACROSS THE REGION... AND PARTICULARLY THOSE THAT MAY BE PLANNING TO TRAVEL NORTH OR WEST FROM THE AREA...SHOULD MONITOR FORECASTS AND TRAVEL CONDITIONS CLOSELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22/08
MSZ061>064-072-251310-
MARION MS-LINCOLN MS-LAWRENCE MS-JEFFERSON DAVIS MS-FRANKLIN MS-
631 AM CST TUE DEC 25 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
631 AM CST TUE DEC 25 2012
A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 9 MILES SOUTHWEST OF
CENTER POINT TO 15 MILES SOUTHWEST OF KOKOMO AT 631 AM CST...MOVING
NORTHEAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH SOME CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN SOUTHEASTERN FRANKLIN...SOUTHWESTERN JEFFERSON DAVIS...
SOUTHERN LAWRENCE...SOUTHERN LINCOLN AND NORTHERN MARION COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3124 9005 3133 9005 3134 9011 3135 9074
3158 9029 3133 8966 3114 9001
TIME...MOT...LOC 1231Z 238DEG 43KT 3131 9063 3113 9019
MRMMSZ055>057-064>066-251425- SMITH MS-SIMPSON MS-JONES MS-JEFFERSON DAVIS MS-JASPER MS- COVINGTON MS- 754 AM CST TUE DEC 25 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 754 AM CST TUE DEC 25 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED OVER CARSON AT 755 AM CST...MOVING NORTHEAST AT 45 MPH. PEOPLE IN NORTHERN COVINGTON...EXTREME SOUTHWESTERN JASPER...EASTERN JEFFERSON DAVIS...NORTHWESTERN JONES...EXTREME SOUTHEASTERN SIMPSON AND SOUTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3195 8946 3179 8928 3144 8975 3157 8989 TIME...MOT...LOC 1355Z 226DEG 39KT 3157 8974 JA
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 250100- ASHLEY AR-CHICOT AR-ATTALA MS-ADAMS MS-WINSTON MS-WEBSTER MS- WASHINGTON MS-WARREN MS-SUNFLOWER MS-SMITH MS-SIMPSON MS-SHARKEY MS- SCOTT MS-RANKIN MS-OKTIBBEHA MS-NOXUBEE MS-NEWTON MS-NESHOBA MS- MONTGOMERY MS-MARION MS-MADISON MS-LOWNDES MS-LINCOLN MS-LEFLORE MS- LEAKE MS-LAWRENCE MS-LAUDERDALE MS-LAMAR MS-KEMPER MS-JONES MS- JEFFERSON DAVIS MS-JEFFERSON MS-JASPER MS-ISSAQUENA MS-HUMPHREYS MS- HOLMES MS-HINDS MS-GRENADA MS-FRANKLIN MS-FORREST MS-COVINGTON MS- COPIAH MS-CLAY MS-CLARKE MS-CLAIBORNE MS-CHOCTAW MS-CARROLL MS- BOLIVAR MS-YAZOO MS-TENSAS LA-RICHLAND LA-MOREHOUSE LA-FRANKLIN LA- EAST CARROLL LA-CONCORDIA LA-CATAHOULA LA-MADISON LA-WEST CARROLL LA- 835 AM CST TUE DEC 25 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 835 AM CST TUE DEC 25 2012 ...DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR STRONG...LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI... A POWERFUL STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE MID-SOUTH REGION THIS AFTERNOON AND TONIGHT...AND PRODUCE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSISSIPPI...AND NORTHEAST LOUISIANA. AT THE PRESENT TIME...THE GREATEST RISK OF SEVERE WEATHER APPEARS AS THOUGH IT WILL BE SOUTHEAST OF A LINE FROM WINNSBORO LA...TO CANTON...TO MACON. TORNADOES...A FEW OF WHICH COULD BE STRONG AND LONG TRACKED...ALONG WITH DAMAGING WINDS OF 75 MPH AND HALF DOLLAR SIZED HAIL...ARE POSSIBLE WITH THE MOST INTENSE SEVERE THUNDERSTORMS. THE MAIN QUESTION STILL REMAINING WITH THIS SEVERE WEATHER EPISODE IS HOW FAR NORTH AND WEST THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL SPREAD. THIS WILL BE CONTINGENT UPON HOW FAR NORTH A WARM FRONT CURRENTLY OVER SOUTHERN LOUISIANA AND MISSISSIPPI CAN MOVE THIS AFTERNOON. AT THIS POINT...THE AREA WITH THE HIGHEST CONFIDENCE FOR BEING SOUTH OF THE WARM FRONT IS IN THE AREA OF ENHANCED RISK OF SEVERE WEATHER OUTLINED ABOVE...BUT IT IS POSSIBLE THAT THE THREAT COULD SPREAD AS FAR NORTH AS THE GOLDEN TRIANGLE AREA AND PARTS OF NORTH CENTRAL MISSISSIPPI LATE THIS AFTERNOON AND EVENING. THE DELTA REGION...PARTICULARLY THE UPPER DELTA OF SOUTHEAST ARKANSAS AND FAR NORTHWEST MISSISSIPPI...HAS THE LEAST RISK OF SIGNIFICANT SEVERE STORM ACTIVITY. HOWEVER...HEAVY RAIN COULD CAUSE FLASH FLOODING THERE AND ANYWHERE ACROSS THE REGION TODAY. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED TO ENSURE THEY HAVE A WAY TO GET WEATHER WARNING INFORMATION AS THEY GO ABOUT THEIR CHRISTMAS ACTIVITIES TODAY AND THIS EVENING. AEG
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 260100- ASHLEY AR-CHICOT AR-ATTALA MS-ADAMS MS-WINSTON MS-WEBSTER MS- WASHINGTON MS-WARREN MS-SUNFLOWER MS-SMITH MS-SIMPSON MS-SHARKEY MS- SCOTT MS-RANKIN MS-OKTIBBEHA MS-NOXUBEE MS-NEWTON MS-NESHOBA MS- MONTGOMERY MS-MARION MS-MADISON MS-LOWNDES MS-LINCOLN MS-LEFLORE MS- LEAKE MS-LAWRENCE MS-LAUDERDALE MS-LAMAR MS-KEMPER MS-JONES MS- JEFFERSON DAVIS MS-JEFFERSON MS-JASPER MS-ISSAQUENA MS-HUMPHREYS MS- HOLMES MS-HINDS MS-GRENADA MS-FRANKLIN MS-FORREST MS-COVINGTON MS- COPIAH MS-CLAY MS-CLARKE MS-CLAIBORNE MS-CHOCTAW MS-CARROLL MS- BOLIVAR MS-YAZOO MS-TENSAS LA-RICHLAND LA-MOREHOUSE LA-FRANKLIN LA- EAST CARROLL LA-CONCORDIA LA-CATAHOULA LA-MADISON LA-WEST CARROLL LA- 836 AM CST TUE DEC 25 2012 SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON MS 836 AM CST TUE DEC 25 2012 ...DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR STRONG...LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI... A POWERFUL STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE MID-SOUTH REGION THIS AFTERNOON AND TONIGHT...AND PRODUCE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSISSIPPI...AND NORTHEAST LOUISIANA. AT THE PRESENT TIME...THE GREATEST RISK OF SEVERE WEATHER APPEARS AS THOUGH IT WILL BE SOUTHEAST OF A LINE FROM WINNSBORO LA...TO CANTON...TO MACON. TORNADOES...A FEW OF WHICH COULD BE STRONG AND LONG TRACKED...ALONG WITH DAMAGING WINDS OF 75 MPH AND HALF DOLLAR SIZED HAIL...ARE POSSIBLE WITH THE MOST INTENSE SEVERE THUNDERSTORMS. THE MAIN QUESTION STILL REMAINING WITH THIS SEVERE WEATHER EPISODE IS HOW FAR NORTH AND WEST THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL SPREAD. THIS WILL BE CONTINGENT UPON HOW FAR NORTH A WARM FRONT CURRENTLY OVER SOUTHERN LOUISIANA AND MISSISSIPPI CAN MOVE THIS AFTERNOON. AT THIS POINT...THE AREA WITH THE HIGHEST CONFIDENCE FOR BEING SOUTH OF THE WARM FRONT IS IN THE AREA OF ENHANCED RISK OF SEVERE WEATHER OUTLINED ABOVE...BUT IT IS POSSIBLE THAT THE THREAT COULD SPREAD AS FAR NORTH AS THE GOLDEN TRIANGLE AREA AND PARTS OF NORTH CENTRAL MISSISSIPPI LATE THIS AFTERNOON AND EVENING. THE DELTA REGION...PARTICULARLY THE UPPER DELTA OF SOUTHEAST ARKANSAS AND FAR NORTHWEST MISSISSIPPI...HAS THE LEAST RISK OF SIGNIFICANT SEVERE STORM ACTIVITY. HOWEVER...HEAVY RAIN COULD CAUSE FLASH FLOODING THERE AND ANYWHERE ACROSS THE REGION TODAY. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED TO ENSURE THEY HAVE A WAY TO GET WEATHER WARNING INFORMATION AS THEY GO ABOUT THEIR CHRISTMAS ACTIVITIES TODAY AND THIS EVENING. AEG
MSZ043-048>050-251720- SCOTT MS-RANKIN MS-MADISON MS-HINDS MS- 1054 AM CST TUE DEC 25 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1054 AM CST TUE DEC 25 2012 ...HEAVY RAIN CAUSING PONDING OF WATER ACROSS JACKSON METRO AREA... SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN HAVE BEEN MOVING ACROSS THE JACKSON METRO AREA MUCH OF MORNING...AND WIDESPREAD RAINFALL OF ONE AND A HALF TO TWO AND A HALF INCHES HAS ALREADY OCCURRED. 2.14 INCHES OF RAIN HAS ALREADY FALLEN AT JACKSON EVERS INTERNATIONAL AIRPORT AS OF 1050 AM. THIS HEAVY RAIN IS LIKELY CAUSING PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. A BREAK IN THE RAIN IS LIKELY LATE THIS MORNING AND EARLY THIS AFTERNOON...BUT ADDITIONAL HEAVY RAINFALL WILL OCCUR LATER THIS AFTERNOON AND EVENING...AND THIS COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. LAT...LON 3265 9024 3265 8977 3206 8976 3207 9056 TIME...MOT...LOC 1651Z 219DEG 41KT 3224 9032 AEG
The Jackson/Brandon,MS radar (KDGX), 43 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
21 thunderstorm wind, 5 flash flood, 4 tornado, 1 lightning. Local standard time, as filed.
Street flooding was reported in Flora.
Measured at the Jackson Medgar Wiley Evers International Airport.
A few signs were bent, a gate was damaged, and a tree fell on a fence at the Jackson International Airport. Just north of the airport, a business and an apartment building had siding damage, and a few small trees were snapped.
Several streets were flooded around Vicksburg.
A large tree was blown down, along with several limbs.
Two trees were blown down in the city.
Several trees were blown down in southeastern Adams County. A couple trees were blown down near the Natchez airport as well.
A few trees were blown down.
Several additional trees were blown down around the county.
A large tree fell on a house in Edwards causing heavy damage. Two people were injured.
A few trees were blown down.
A tree was blown down and an awning was ripped off a home on Highway 28.
A large tree was blown down along Madison Avenue near Highway 51.
A home was destroyed along Rockwood Drive by a lightning induced fire.
Street flooding occurred in Vicksburg. Some storm covers were blown off of drains.
Street flooding was ongoing across the city of Jackson. Cars were being stalled in the water on Terry Road near McDowell Road.
A tree was blown down across Highway 51.
Trees were blown down on Highway 43.
A tree and a power line were blown down in Braxton.
The tornado touched down in a wooded area near Trace Road producing mostly tree and minor roof damage to the homes in the area. As it moved to the northeast, the width increased to near 0.25 miles near Ford-Calcote and James Fox Roads producing significant tree damage. As it continued northeast crossing Conley Peavey Road, a carport awning was removed and part of a barn was destroyed, along with more heavy tree damage. As it approached Highway 84, the width decreased to around 1/10 if a mile and the tornado increased in intensity. It was at this time that the tornado was most intense (EF-2) resulting in several mobile homes and travel trailers being lofted and ultimately destroyed. A small business had substantial roof damage with two walls being blown out. An abandoned brick gas station had its roof removed and windows blown out, with the awning support poles bent and awning roof blown away. As the tornado approached Highway 27 northwest of Monticello, more tree damage was noted while it collapsed a patio roof on a house on Friendship Lane just north of Monticello. Minor tree damage occurred along the remainder of the track. Maximum winds were estimated at 120 mph.
Trees were blown down on Highway 19. Trees and power lines were blown down blocking MS Highway 395 near the Winston County line. A tree was on a power line on County Road 747.
A tree was blown down.
A couple of trees were blown down.
Numerous soft and hardwood trees were snapped and uprooted. Multiple power poles were snapped. Two double wide mobile homes were completely destroyed, a pickup truck was rolled, and a single-wide mobile home suffered major damage. Large oaks were uprooted and a travel trailer was demolished by a falling tree. Maximum wind speeds were estimated at 130 mph in Forrest County.
This is the continuation of a longer tornado that started in Pearl River County at 3:10pm. This tornado was at it's strongest in Pearl River County with estimated wind speeds of 140 mph, which is EF-3 strength. The tornado finally ended in Greene County at 4:34pm. The total path length was 60.8 miles.
A tree was blown down.
Numerous soft and hardwood trees were snapped and uprooted. A single-wide mobile home had partial roof damage. A small barn had the walls collapse. A small out building was blown over. The roof collapsed on a small barn. A family residence had significant roof and siding damage. Maximum winds were estimated at 105 mph.
Several trees were blown down around the county.
The tornado touched down on County Road 356 producing minor roof damage to a couple of homes. As the tornado continued to the northeast, a tin roof was peeled back on a home on MS Highway 145 and a fence was blown over at a residence. The tornado uprooted a few trees along the path. The tornado finally ended near MS Highway 145 and US Highway 45 as it caused minor roof damage to a residence. Maximum winds were estimated at 80 mph.
A tree was blown down onto a house along Wesley Chapel Road.
A few trees were blown down around the county.
Flooding occurred on Highway 493.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420323, 420324, 420325, 420326, 420328, 420329, 420330, 420332, 420333, 420334, 420335, 420336, 420337, 420338, 420466, 420467, 420469, 420471, 420472, 420473, 420474, 420475, 420571, 420570, 420573, 420574, 420575, 420577, 420578, 420580, 420581.